On the duration of stays of Brownian motion in domains in Euclidean space. (English) Zbl 1504.31014

Summary: Let \({T_D}\) denote the first exit time of a Brownian motion from a domain \(D\) in \({\mathbb{R}^n}\). Given domains \(U,W\subseteq{\mathbb{R}^n}\) containing the origin, we investigate the cases in which we are more likely to have fast exits from \(U\) than \(W\), meaning \(\mathbf{P}({T_U}< t)> \mathbf{P}({T_W}< t)\) for \(t\) small. We show that the primary factor in the probability of fast exits from domains is the proximity of the closest regular part of the boundary to the origin. We also prove a result on the complementary question of longs stays, meaning \(\mathbf{P}({T_U}> t)> \mathbf{P}({T_W}> t)\) for \(t\) large. This result, which applies only in two dimensions, shows that the unit disk \(\mathbb{D}\) has the lowest probability of long stays amongst all Schlicht domains.


31B15 Potentials and capacities, extremal length and related notions in higher dimensions
60J65 Brownian motion
Full Text: DOI arXiv


[1] G.D. Anderson, M.K. Vamanamurthy, The Newtonian capacity of a space condenser. Indiana Univ. Math. J. 34 (1985), no. 4, 753-776. · Zbl 0555.31003
[2] R. Bañuelos, T. Carroll, Brownian motion and the fundamental frequency of a drum, Duke Mathematical Journal, 75(1994), 575-602. · Zbl 0817.58046
[3] R. Bañuelos, T. Carroll, The maximal expected lifetime of Brownian motion, Mathematical Proceedings of the Royal Irish Academy, 2011, 1-11. · Zbl 1318.60082
[4] R. Bañuelos, P. Mariano, J. Wang, Bounds for exit times of Brownian motion and the first Dirichlet eigenvalue for the Laplacian, 2003.06867, 2020.
[5] R. Bass, Probabilistic Techniques in Analysis. Springer Science & Business Media, 1994.
[6] D. Betsakos, Equality cases in the symmetrization inequalities for Brownian transition functions and Dirichlet heat kernels. Ann. Acad. Sci. Fenn. Math. 33 (2008), no. 2, 413-427. · Zbl 1160.35308
[7] D. Betsakos, Geometric versions of Schwarz’s lemma for quasiregular mappings. Proc. Amer. Math. Soc. 139 (2011), no. 4, 1397-1407. · Zbl 1217.30021
[8] D. Betsakos, M. Boudabra, G. Markowsky, On the probability of fast exits and long stays of a planar Brownian motion in simply connected domains. J. Math. Anal. Appl. 493 (2021). · Zbl 1466.60164
[9] M. Boudabra, G. Markowsky, Maximizing the p-th moment of exit time of planar Brownian motion from a given domain. J. Appl. Probab. 54 (2020), no. 4, 1135-1149. · Zbl 1457.60125
[10] F. Brock, A.Yu. Solynin, An approach to symmetrization via polarization. Trans. Amer. Math. Soc. 352 (2000), 1759-1796. · Zbl 0965.49001
[11] D. Burkholder, Exit times of Brownian motion, harmonic majorization, and Hardy spaces. Advances in Math. 26 (1977), no. 2, 182-205. · Zbl 0372.60112
[12] Z. Ciesielski, Heat conduction and the principle of not feeling the boundary. Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 14 (1966), 435-440. · Zbl 0151.14901
[13] B. Davis, Brownian motion and analytic functions. Ann. Probab. 7 (1979), 913-932. · Zbl 0421.60072
[14] A. Grigor’yan, L. Saloff-Coste, Hitting probabilities for Brownian motion on Riemannian manifolds. J. Math. Pures Appl. (9) 81 (2002), no. 2, 115-142. · Zbl 1042.58022
[15] L. Hansen, Hardy classes and ranges of functions. Michigan Math. J. 17 (1970), 235-248. · Zbl 0189.08602
[16] J. Hersch, On symmetric membranes and conformal radius: Some complements to Pólya’s and Szegö’s inequalitites. Arch. Rational Mech. Anal. 20 (1965), 378-390. · Zbl 0188.17202
[17] D. Kim, Quantitative inequalities for the expected lifetime of Brownian motion, Michigan Math. J., (to appear). · Zbl 1481.60162
[18] G. Markowsky, Planar Brownian Motion and Complex Analysis, 2012.08574, 2020.
[19] T.R. McConnell, The size of an analytic function as measured by Lévy’s time change. Ann. Probab. 13 (1985), 1003-1005. · Zbl 0574.60087
[20] J. P. Mendez-Hernández, Brascamp-Lieb-Luttinger inequalities for convex domains of finite inradius, Duke Mathematical Journal, 113 (2002), 75, 93-131. · Zbl 1009.31003
[21] P. Mörters, Y. Peres, Brownian Motion. Cambridge University Press, 2010. · Zbl 1243.60002
[22] G. Pólya, G. Szegö, Isoperimetric Inequalities in Mathematical Physics. Annals of Mathematics Studies, no. 27, Princeton University Press, Princeton, N. J., 1951. · Zbl 0044.38301
[23] S.C. Port, C.J. Stone, Brownian Motion and Classical Potential Theory. Academic Press 1978. · Zbl 0413.60067
[24] T. Ransford, Potential Theory in the Complex Plane. Cambridge Univ. Press, 1995. · Zbl 0828.31001
[25] G. Serafin, Exit times densities of the Bessel process. Proc. Am. Math. Soc. 145(7) (2017), 3165-3178. · Zbl 1374.60154
[26] A.S. Sznitman, Brownian Motion, Obstacles and Random Media. Springer Science & Business Media, 1998. · Zbl 0973.60003
[27] N. Zorii, Precise estimate of the 2-capacity of a condenser. Ukrainian Math. J. 42(2) (1990), 224-228. · Zbl 0703.31004
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.